Usually the diagnosis is straightforward. It’s often right under your schnoz, actually.
It’s just that fixing the problem can be so damned fiddly. Where do you find the probe with the little loopy bit on the end? How do you stop a dental mirror from frosting up? What do you do with a Pope’s wick?
These questions and more will be answered in the SHOOTS sessions on Thursday morning (sorry, no sims this week for the FRROOTS).
But first, you need to sniff out answers to the following:
You all know to be wary of the pseudogestational sac in the setting of a potential ectopic pregnancy. An article by Benson this past March in the Journal of Ultrasound in Medicine gives us a little more data regarding this entity. The pub med link:
The quick and dirty summary…
This article was from the radiology department at Brigham and Women’s in Boston. It was a retrospective study covering 3 years from 2008 to 2011. They looked at the ultrasounds of women who had a proven ectopic pregnancy. Of the 229 cases in the study, 38 patients (16.6%) had some fluid within their uterus. In 31 cases (81.6%), the fluid collection was pointy or complex (with mixed echoes or debris). In 7 of the cases (18.4%), the fluid collection was smooth walled and similar in appearance to a true gestational sac. In 2 of these 7 cases, no adnexal mass was seen on ultrasound.
The bottom line is that, although the uterus will be empty in most cases of ectopic pregnancy, 1 out of 6 ectopic pregnancies will have what turns out to be a pseudo-gestational sac. Approximately 1 out of 6 of these pseudo-gestational sacs will be indistinguishable from a true gestational sac.
In early November 2013, The Philippines was struck by a massive typhoon and its effects have been devastatingly widespread. Changi General Hospital recently combined with Mercy Relief to send a medical relief team to Ilo Ilo province of Panay Island in the Western Visayas archipelago. The week long mission saw the team combine with local doctors and american nurses from RNRN to run mobile clinics in northern Ilo Ilo (Estancia area). The team effectively triaged, saw and treated in excess of 1800 patients. The range of cases included malnutrition to infected wounds to psychological debilitation. Those of you who know about disaster medicine will appreciate that building capacity for the Philippines will take more than this but the international co-operation and determination of the NGOs is heart lifting indeed. Throughout the effort, HELP Panay and Panay CDR were indispensable for logistics and pharmaceutical support. Do help out these organisations if, however and whenever you can. We hope 2014 brings happier tidings for our neighbours in the Philippines. Pics are with permission from patients and the NGOs involved.
CGH Cardiologists getting into the act!
Mercy Relief's Mary keeping kids occupied (also called group therapy)
Collage of pics from Mercy Relief's FB page
Sometimes the only place with natural light for procedures was God's table
After a friendly USA vs SG basketball game - kids thrashed us both!
Team Singapore (2nd from left is Thomas Ho from MR)
Many more (hundreds) of pictures from the trip can be viewed at this link. A video grab from US television news is shown below. (CGH team at 00:19 and 01:45)
As we celebrate the year just ending, and welcome in 2014, let’s pause and remember some of the articles in the field of medical toxicology that most impressed TPR during 2013. The following 7 papers are listed in chronological order (links connect to TPR‘s discussion of each article):
Pediatric Marijuana Exposures in a Medical Marijuana State. Wang GS et al. JAMAPediatr 2013 July;167:630-3 With several states legalizing recreational marijuana — and many more allowing medical marijuana — cases of inadvertent pediatric exposure to cannabis will undoubtedly increase, and it is important for emergency practitioners to recognize presenting signs and symptoms. This paper, from the University of Colorado and Rocky Mountain Poison Center — describes 14 cases in which findings of somnolence, lethargy, and ataxia were present.
Overdose of drugs for attention-deficit hyperactivity disorder: clinical presentation, mechanisms of toxicity, and management. Spiller HA et al. CNS Drugs 2013 July;27:531-43. Since with the publication of DSM-5, the criteria for diagnosing attention-deficit hyperactivity disorder (ADHD) in children has been broadened considerably, emergency practitioners and medical toxicologists will most likely see more cases of overdose from ADHD drugs in 2014 and years going forward. This comprehensive article is tough reading, but the abstract makes most of the important points.
Case 23-2013: a 54-year-old woman with abdominal pain, vomiting, and confusion. Kalantar-Zadeh K et al. N Engl J Med 2013 July 25;369:374-382. This case conference discussion of metformin toxicity is very instructive.
Critical care management of verapamil and diltiazem overdose with a focus on vasopressors: a 25-year experience at a single center. Levine M et al. Ann Emerg Med 2013 Sept;62:252-8 This thought-provoking paper suggests that treatment with high doses of vasopressors (considerably higher than many of comfortable with) may be effective in treating toxicity from non-dihydropyridine calcium channel blockers (CCBs). Also well worth reading is the accompanying commentary in which Kent Olson notes that bedside echocardiography can help sort out those CCB overdose patients with poor left ventricular function — who may benefit most from high-dose insulin — and those with shock from vasodilatation, who may need a vasoconstrictor such as norepinephrine.
Anti-N-methyl-D-aspartate receptor (anti-NMDAR) encephalitis: an etiology worth considering in the differential diagnosis of delirium. Punja M et al. Clin Toxicol 2013 Sep-Oct;51:794-7: Anti-NMDAR encephalitis is an under-appreciated cause of altered mental status is, not infrequently, misdiagnosed as neuroleptic malignant syndrome. This paper is must-reading, especially for those not familiar with the diagnosis.
A case of cannabinoid hyperemesis syndrome caused by synthetic cannabinoids. Hopkins CY et al. J Emerg Med 2013 Oct;45:544-546: This well-done paper describes cyclic vomiting in a 30-year-old man following 2 months of smoking a synthetic cannabinoid marketed as “Scooby Snax”.
Rare-earth magnet ingestion-related injuries among children, 2000-2012 Roo ACD et al. Clin Pediatr 2013Nov;52:1006-1013: Powerful rare-earth magnets, marketed as desk toys or stress relievers, are also used to mimic lip- or tongue-piercing. This important article describes dozens of cases of significant injury caused by swallowing 2 or more of these tiny spheres.
Happy New Year to all! Here’s hoping that 2014 will bring many more interesting and important papers in medical toxicology.